Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 33, NWS Bismarck, ND

June 6, 2012McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2012, 8:37 PM CDT for McHenry County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2012, 8:37 PM CDT (01:37 UTC)
Expired
Jun 6, 2012, 9:13 PM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County McHenry County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS53 KBIS 070137
SVRBIS
NDC049-070230-
/O.NEW.KBIS.SV.W.0033.120607T0137Z-120607T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT WED JUN 6 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 930 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF RUSO...OR 31 MILES
  SOUTHEAST OF MINOT...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VOLTAIRE...BERGEN...VELVA...SIMCOE AND KARLSRUHE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4818 10043 4785 10071 4785 10097 4802 10098
      4828 10093
TIME...MOT...LOC 0137Z 194DEG 14KT 4791 10084
WIND...HAIL <50MPH 1.50IN

$$

TARDIF-HUBER
2 follow-up statements
153 
WWUS53 KBIS 070202
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT WED JUN 6 2012

NDC049-070230-
/O.CON.KBIS.SV.W.0033.000000T0000Z-120607T0230Z/
MCHENRY ND-
902 PM CDT WED JUN 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
MCHENRY COUNTY UNTIL 930 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VOLTAIRE TO
BERGEN...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  VELVA...VOLTAIRE...BERGEN...KARLSRUHE AND SIMCOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4818 10043 4787 10070 4792 10097 4793 10098
      4802 10098 4828 10093
TIME...MOT...LOC 0202Z 225DEG 10KT 4799 10088 4795 10065
WIND...HAIL <50MPH 1.00IN

$$

TARDIF-HUBER/AYD
252 
WWUS53 KBIS 070213
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT WED JUN 6 2012

NDC049-070223-
/O.CAN.KBIS.SV.W.0033.000000T0000Z-120607T0230Z/
MCHENRY ND-
913 PM CDT WED JUN 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCHENRY COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

LAT...LON 4818 10043 4787 10070 4792 10097 4793 10098
      4802 10098 4828 10093
TIME...MOT...LOC 0213Z 225DEG 10KT 4801 10084 4796 10061

$$

TARDIF-HUBER/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:13 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 6, 6:13 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT WED JUN 6 2012

.DISCUSSION...TRAINING THUNDERSTORMS WITH HEAVY RAIN POTENTIAL AND
LARGE HAIL HAVE FORMED OVER WEST CENTRAL NORTH DAKOTA. RAISED THE
CHANCE FOR RAIN...ADDED HEAVY POTENTIAL...AND LARGE HAIL
POTENTIAL.

&&

.AVIATION...MAIN HAZARDS TO AVIATION NOW EXPECTED TO BE
THUNDERSTORMS. VFR EXPECTED AT ALL AERODROMES THROUGH 7 PM CDT
THURSDAY. COLD FRONT ACROSS WESTERN NORTH DAKOTA WILL BE THE FOCUS
FOR THUNDERSTORMS...WHICH WILL REMAIN MAINLY IN BETWEEN
KBIS/KDIK/KMOT/KISN LOCATIONS THROUGH MIDNIGHT CDT. THEN SHOWERS
AND THUNDERSTORMS WILL REFORM AGAIN WESTERN ND THURSDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jun 6, 2:17 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
217 PM CDT WED JUN 6 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
217 PM CDT WED JUN 6 2012 /117 PM MDT WED JUN 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS EVENING AND TONIGHT.
THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA ON FRIDAY NIGHT. SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

MORE SIGNIFICANT SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY...ESPECIALLY ACROSS CENTRAL NORTH DAKOTA DURING THE
EVENING. ADDITIONAL...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ON SUNDAY ACROSS THE AREA...HOWEVER...NO SEVERE WEATHER IS
ANTICIPATED. THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 6, 7:58 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT WED JUN 6 2012

NDZ011-021-070145-
MCLEAN-WARD-
758 PM CDT WED JUN 6 2012

...SPECIAL WEATHER STATEMENT...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL MCLEAN COUNTY...MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RYDER...              DOUGLAS...            MAX...
  RICE LAKE...          BENEDICT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

TARDIF-HUBER/AYD
Special weather statement, Jun 6, 8:17 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT WED JUN 6 2012

NDZ002-010-011-070145-
BURKE-MOUNTRAIL-WARD-
817 PM CDT WED JUN 6 2012

...SPECIAL WEATHER STATEMENT...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MOUNTRAIL COUNTY...MOVING NORTH AT
25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...DANGEROUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  LOSTWOOD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TARDIF-HUBER
Local storm report, Jun 6, 8:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             DOUGLAS                 47.86N 101.50W
06/06/2012  E0.88 INCH       WARD               ND   PUBLIC

            REPORT RELAYED BY MEDIA.

&&

AYD
Local storm report, Jun 6, 8:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             DOUGLAS                 47.86N 101.50W
06/06/2012  E1.00 INCH       WARD               ND   PUBLIC

            HAIL DAMAGED TRUCK. REPORT RELAYED BY MEDIA.

&&

AYD
Local storm report, Jun 6, 8:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             2 S DOUGLAS             47.83N 101.50W
06/06/2012  E0.00 INCH       MCLEAN             ND   PUBLIC

            REPORT RELAYED BY MEDIA.

&&

PAYD
Local storm report, Jun 6, 8:25 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM CDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             2 S DOUGLAS             47.83N 101.50W
06/06/2012  E0.88 INCH       MCLEAN             ND   PUBLIC

            REPORT RELAYED BY MEDIA.

&&

PAYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:00 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer60 min
Jun 6, 8:47 PM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward58 min
Jun 6, 11:39 PM CDTAreal Flood AdvisoryBISPierce4 hr
Jun 7, 2:23 PM CDTAreal Flood AdvisoryBISDunn, McKenzie, Mountrail, Williams6 hr
Jun 7, 3:17 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward58 min
Jun 7, 4:04 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward56 min
Jun 7, 4:58 PM CDTAreal Flood AdvisoryBISMcHenry, Ward3 hr
Jun 7, 4:59 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Ward61 min
Jun 7, 5:19 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan56 min
Jun 7, 5:28 PM CDTFlash Flood WarningBISMcLean, Mountrail98 min
Jun 7, 6:55 PM CDTAreal Flood AdvisoryBISPierce3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.